Kentucky, 2001

Damaging Wind in Kentucky, August 9, 2001

August 9, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 1:00 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 1:00 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU AUG 9 2001

PRIMARY FORECAST CHALLENGE REMAINS POPS ASSOCIATED WITH DEPARTING
TROPICAL SYSTEM...AS WELL AS INCOMING FRONTAL SYSTEM. LATEST IR AND
VIS IMAGERY DEPICTS MAIN BODY OF CONVECTION ON ERN FLANK OF TROPICAL
CIRCULATION...AND PRIMARILY EAST (OR SE) OF PAH FA. APPROACHING COLD
FRONT IS STILL WELL TO OUR NW OVER HI PLAINS/UPR MIDWEST. WL MONITOR
THRU PRESS TIME BUT ANTICIPATE MINIMAL DIURNAL POP INTO EVENING
W/SHIFTING FOCUS TO LATE NIGHT-FRI POP AS FRONT MOVES INTO PICTURE.

WHILE MODELS DIFFER ON QPF AMOUNTS AND EXACT LOCATION OF
QPF...GENERAL TREND FOR FRONT TO COME INTO FA FRI IS MAINTAINED THRU
EACH MODEL SOLUTION. WL THEREFORE RESPOND WITH SIMILAR TO GUIDANCE
SUGGESTION FOR HIGH CHC POPS FRI...PERHAPS LIKELY. ALSO...NOW ALL
MODELS ARE SYNCHRONIZING THEIR SOLUTIONS IN SUGGESTING FRONT WL
STALL AND LINGER BACK THRU FA IN SE-NW FASHION. WL THEREFORE FOLLOW
TREND SET UP WITH YDAY PACKAGE AND ELIMINATE POPS EARLY THIS WEEKEND
NE...BUT LINGER THRU SUN SW.

GUIDANCE IS REAL CLOSE REGARDLESS OF MODEL AND HAS REASONABLE TREND
ALREADY GOING IN PACKAGE...SO EXPECT JUST MINOR TWEEKING.

.PAH...NONE.
DH

In the hours before

Special weather statement, Aug 9, 2:54 PM CST, 5 hours 31 minutes before
MOZ076-086-087-100-107>110-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU AUG 9 2001

...ISOLATED SEVERE STORMS POSSIBLE ACROSS SOUTHEAST MISSOURI THIS
AFTERNOON...

ISOLATED SEVERE STORMS...CAPABLE OF PRODUCING HAIL UP TO QUARTERS...
AS WELL AS GUSTY WINDS IN EXCESS OF 45 MPH...WILL BE POSSIBLE ACROSS
SOUTHEAST MISSOURI THIS AFTERNOON.

IN ADDITION TO HAIL AND WIND...TORRENTIAL RAINFALL...IN EXCESS OF AN
INCH AN HOUR...MAY ALSO BE POSSIBLE WITH THE ISOLATED THUNDERSTORMS.

AT 350 PM...NATIONAL WEATHER SERVICE RADAR IN PADUCAH INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER RIPLEY AND WAYNE COUNTY
MISSOURI...STRETCHING FROM NORTHEAST OF DONIPHAN...ONWARD TO
WILLIAMSVILLE AND GREENVILLE. ADDITIONAL STORMS...STRETCHED ALONG
THE WESTERN CARTER COUNTY BORDER WEST OF FREMONT...AND ALONG
THE PERRY COUNTY BORDER...NORTHWEST OF PERRYVILLE MISSOURI.

ALL OF THE STORMS WERE DRIFTING SLOWLY TO THE SOUTHEAST AROUND 5 MPH.

AN OUTFLOW OF WINDS FROM THESE THUNDERSTORMS WILL AID IN THE
DEVELOPMENT OF NEW THUNDERSTORM ACTIVITY ACROSS SOUTHEAST MISSOURI
FOR THE REMAINDER OF THE AFTERNOON. WHERE OUTFLOW FROM SEVERAL
THUNDERSTORMS CONVERGE...STORMS WILL QUICKLY RISE AND MAY BRIEFLY
BECOME SEVERE.

PERSONS TRAVELING IN OR NEAR THUNDERSTORMS SHOULD BE PREPARED FOR
THE POSSIBILITY OF HEAVY RAIN...WHICH MAY CAUSE PONDING OF WATER ON
ROADWAYS...AS WELL AS THE POTENTIAL FOR GUSTY WINDS AND HAIL.
Special weather statement, Aug 9, 3:56 PM CST, 4 hours 29 minutes before
INZ086-KYZ018-021-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT THU AUG 9 2001

...HEAVY RAIN CONTINUES AROUND THE EVANSVILLE INDIANA METRO AND
OVER MUHLENBERG COUNTY IN WEST KENTUCKY...

AT 450 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CONTINUE TO MOVE
ACROSS THE EVANSVILLE INDIANA METROPOLITAN AREA...AND NORTH OF
GRAHAM IN MUHLENBERG COUNTY KENTUCKY.

IN THE EVANSVILLE METRO AREA...ONE HOUR RAINFALL...ESTIMATED BY
RADAR...RANGED BETWEEN ONE TO ONE AND ONE HALF INCHES. THE
HEAVY RAIN STRETCHED FROM WEST OF HIGHWAY 41...EXTENDING ABOUT
SIX MILES WEST ON ROUTE 62 AND 66...TOWARD KASSON IN VANDERBURGH
COUNTY.

PERSONS PLANNING TRAVEL TO THE WEST AND SOUTHWEST OF THE EVANSVILLE
METRO AREA...TOWARD HENDERSON KENTUCKY THROUGH 6 PM...SHOULD BE
WATCHFUL FOR WATER RISING RAPIDLY IN DITCHES AND STREAMS...AS WELL
AS PONDING OF WATER ON AREA ROADWAYS.

ELSEWHERE...HEAVY RAIN...ESTIMATED BY RADAR OVER TWO INCHES IN AN
HOUR...WAS INDICATED OVER THE PEABODY WILDLIFE MANAGEMENT AREA...
NORTH OF GRAHAM KENTUCKY.

ANYONE PLANNING TRAVEL NORTH OF THE WEST KENTUCKY PARKWAY...NEAR
GRAHAM KENTUCKY...SHOULD BE WATCHFUL FOR WATER ON ROADS AND OVER LOW-
LYING AREAS THROUGH 6 PM.
Special weather statement, Aug 9, 4:20 PM CST, 4 hours 5 minutes before
MOZ076-086-087-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT THU AUG 9 2001

...HEAVY RAIN PERSISTS CONTINUES PERRY COUNTY MISSOURI...

AT 515 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CAPABLE OF
PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR...CONTINUED ACROSS
PERRY COUNTY MISSOURI AND SURROUNDING AREAS.

THE HEAVIEST RAINFALL WAS NOTED ACROSS INTERSTATE 55 AND HIGHWAY
61...EXTENDING FROM SILVER LAKE AND SEDGEWICKVILLE...EASTWARD TO
LONGTOWN...FRIEDHEIM AND DAISY.

ANOTHER AREA OF HEAVY RAIN WAS NOTED FROM PERRYVILLE TO MENFRO AND
FARRAR.

ALL OF THE RAIN WAS MOVING EAST AROUND 10 MPH...AND WILL EVENTUALLY
REACH NEAR A JACKSON TO ALTENBURG MISSOURI BY 615 PM.

IF YOU PLAN TRAVEL ACROSS EASTERN PERRY AND CAPE GIRARDEAU COUNTIES
IN MISSOURI THROUGH 630 PM...BE PREPARED FOR TORRENTIAL RAINFALL.

BE WATCHFUL FOR PONDING OF WATER ON ROADWAYS...AS WELL AS SHARP
RISES IN SMALL CREEKS AND STREAMS.

THE HEAVY RAIN SHOULD MOVE EAST OF THE MISSISSIPPI RIVER AFTER 7 PM.
Special weather statement, Aug 9, 6:10 PM CST, 2 hours 15 minutes before
ILZ090-091-094-KYZ001>008-010-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT THU AUG 9 2001

...STRONG THUNDERSTORMS POSSIBLE OVER SOUTHERN ILLINOIS AND WEST
KENTUCKY...

AT 705 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM NEAR VIENNA ILLINOIS ACROSS THE OHIO RIVER TO WICKLIFFE
KENTUCKY. MOVEMENT WAS EAST AT 10 TO 20 MPH.

THROUGH 800 PM...STRONG THUNDERSTORMS ARE POSSIBLE IN COMMUNITIES
FROM DIXON SPRINGS TO METROPOLIS ILLINOIS...EXTENDING SOUTH ACROSS
TO PADUCAH AND BARDWELL KENTUCKY. GUSTY WINDS OF 40 TO 50 MPH...IN
ADDITION TO HAIL UP TO ONE-HALF INCH IN DIAMETER...ARE POSSIBLE IN
AND NEAR THE STRONGER STORMS. OTHER THREATS POSED BY THESE STORMS
INCLUDE DEADLY LIGHTNING AND LOCALLY HEAVY RAIN ON THE ORDER OF ONE
INCH OR MORE PER HOUR.

IF A STORM APPROACHES...SEEK SHELTER INSIDE AWAY FROM WINDOWS AND
OUTSIDE WALLS. DO NOT USE ELECTRICAL APPLIANCES UNLESS IN AN
EMERGENCY.
Local storm report, Aug 9, 6:22 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    MOUNDS                    IL   WIND DAMAGE
08/09/01   PULASKI                        	TREE FELL ON HOUSE ON
                                          1ST STREET REPORTED BY
                                          LAW ENFORCEMENT

0645 PM    MOUNDS                    IL   WIND DAMAGE
08/09/01   PULASKI                        TREE OVER ROAD ON HWY 51
                                          NORTH OF MOUNDS REPORTED
                                          BY LAW ENFORCEMENT

0710 PM    MOUNDS                    IL   WIND DAMAGE
08/09/01   PULASKI                        TREE FELL ON POWER LINE
                                          IN MOUNDS AREA REPORTED
                                          BY LAW ENFORECEMENT

The radar

The Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graves

When
August 9, 8:25 PM CST
Where
Graves County, Cuba
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -88.617

Ten to 15 trees were blown down. Some fell across county roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265538.